Alert archive / North Carolina / Flash Flood Warnings in 2016

Flash Flood Warning 64, NWS Raleigh, NC

October 9, 2016Cumberland County, Hoke County, Moore County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 9, 2016, 8:59 AM EDT for Cumberland County, Hoke County, Moore County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2016, 8:59 AM EDT (12:59 UTC)
Expired
Oct 9, 2016, 2:45 PM EDT
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, NC, Hoke County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WGUS52 KRAH 091259
FFWRAH
NCC051-093-125-091845-
/O.NEW.KRAH.FF.W.0064.161009T1259Z-161009T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
859 AM EDT SUN OCT 9 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MOORE COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHEASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHWESTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 245 PM EDT

* AT 850 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORT THAT THE
  WOODLAKE DAM IN SOUTHEASTERN MOORE COUNTY IS AT EXTREME RISK OF
  FAILURE THIS MORNING. RESIDENTS ALONG CRANE CREEK AND THE LITTLE
  RIVER ARE BEING NOTIFIED OR EVACUATED. ROADS ALONG CRANE CREEK,
  INCLUDING NC690 WOULD BE, IF NOT ALREADY, CLOSED. FLOODING IS
  ALREADY ONGOING ALONG THE LITTLE RIVER, AND FLOODWATER LEVELS
  WOULD DEEPEN ACROSS NORTHERN CUMBERLAND COUNTY, AFFECTING
  MANCHESTER ROAD AND BRAGG BOULEVARD. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FORT BRAGG...POPE AFB AND SPRING LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING FLASH FLOODING IS OCCURRING ACROSS THE AREA. DO NOT
ATTEMPT TO TRAVEL UNLESS YOU MUST DO SO TO ESCAPE THE FLOODING OR
ARE UNDER AN EVACUATION ORDER. IF YOU ARE IN A LOW LYING
AREA...ALONG A CREEK OR STREAM...OR IN AN AREA EXPERIENCING
FLOODING...TAKE ACTION NOW TO PROTECT YOUR LIFE. MOVE TO HIGHER
GROUND IMMEDIATELY.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

PEOPLE LIVING DOWNSTREAM FROM THE DAM SHOULD MOVE TO HIGHER GROUND
NOW AS FLOODING WILL OCCUR RAPIDLY. DO NOT DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3524 7928 3527 7922 3525 7919 3525 7918
      3524 7916 3521 7915 3520 7911 3519 7910
      3522 7892 3519 7891 3516 7910 3513 7914

$$

13
2 follow-up statements
773 
WGUS72 KRAH 091628
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1228 PM EDT SUN OCT 9 2016

NCC051-093-125-091845-
/O.CON.KRAH.FF.W.0064.000000T0000Z-161009T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOORE NC-HOKE NC-CUMBERLAND NC-
1228 PM EDT SUN OCT 9 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
EAST CENTRAL MOORE...NORTHEASTERN HOKE AND NORTHWESTERN CUMBERLAND
COUNTIES...

AT 1202 PM EDT...EMERGENCY MANAGEMENT REPORTED THAT THE WOODLAKE DAM
REMAINS AT EXTREME RISK OF FAILURE AND RESIDENTS DOWNSTREAM HAVE
BEEN EVACUATED. IF THE DAM FAILS, THE LITTLE RIVER AT MANCHESTER
WOULD RISE AND CREST AROUND 32 FEET 4 TO 6 HOURS LATER. THIS CREST
WOULD CAUSE FLOODING IMPACTS SIMILAR TO THE INITIAL FLOOD PEAK
SATURDAY NIGHT. AS SUCH, FLOODING ON ROADS DOWNSTREAM, INCLUDING
NC690, MANCHESTER ROAD, AND BRAGG BOULEVARD WOULD BE EXPECTED.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FORT
BRAGG...POPE AFB AND SPRING LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE LIVING DOWNSTREAM FROM THE DAM SHOULD MOVE TO HIGHER GROUND
NOW AS FLOODING WILL OCCUR RAPIDLY. DO NOT DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3524 7928 3527 7922 3525 7919 3525 7918
      3524 7916 3521 7915 3520 7911 3519 7910
      3522 7892 3519 7891 3516 7910 3513 7914

$$

13
159 
WGUS72 KRAH 091840
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN OCT 9 2016

NCC051-093-125-091849-
/O.EXP.KRAH.FF.W.0064.000000T0000Z-161009T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOORE NC-HOKE NC-CUMBERLAND NC-
240 PM EDT SUN OCT 9 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL MOORE...NORTHEASTERN HOKE
AND NORTHWESTERN CUMBERLAND COUNTIES WILL EXPIRE AT 245 PM EDT...

WATER LEVELS ON THE WOODLAKE DAM HAVE FALLEN EARLY THIS AFTERNOON
AND THE THREAT OF DAM FAILURE HAS DIMINISHED. PLEASE CONTINUE TO
HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3524 7928 3527 7922 3525 7919 3525 7918
      3524 7916 3521 7915 3520 7911 3519 7910
      3522 7892 3519 7891 3516 7910 3513 7914

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 7:46 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 9, 7:46 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
746 AM EDT SUN OCT 9 2016

.SYNOPSIS...
A cold front will cross the Middle Atlantic states this morning and
sweep Hurricane Matthew east and away from the NC coast today.
Canadian high pressure will follow and extend across the eastern
U.S. through early to mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 209 AM Sunday...

...Serious flooding issues continue... even with the rain ending
early this morning...

...Strong gusty winds continue to down trees in the area as well
creating significant threat to life and property.

We will maintain our Warnings for flash flooding/flooding and our
Wind Advisory through the day as both flooding and falling trees
remain significant threats to life and property in the wake of
Matthew. 8-16 inches of rain fell in much of the warning areas with
the highest totals in Hoke, Cumberland, Johnston, Sampson, and Wayne
Counties with many areas 10+ inches in the SW-NE swath. 9 inches of
rain has fallen at the NWS office in Raleigh.

Water rescues continue ongoing in the Fayetteville and Raleigh areas
where Flash Flood Emergencies continue. The most serious event
appears to be in Cumberland County where many rescues along with
evacuations are ongoing. This is just to mention two large urban
areas, and it should be noted that a very serious flooding event
continues throughout all of our counties under Warnings.

Flooding in rural areas south and east of Raleigh continues to
affect major interstates including the Interstate 95 corridor from
Fayetteville to Smithfield... to Rocky Mount where the interstate is
closed in several locations due to water flowing across the both
lanes. Many main and secondary roads are flooded and closed. Several
dam failures are either occurring and/or are imminent, including at
Lake Benson in Wake County, and at a dam just upstream of the
already flooded confluence of Rockfish Creek and Little Rockfish
Creek - near Hope Mills (just SW of Fayetteville). In addition to
the use of all local resources, at least 3 large swiftwater rescue
teams from other states have been working Cumberland County for many
hours to rescue those trapped in residents, cars, or nursing homes.

It is also obviously still night - and everyone is urged by federal,
state, and local governments to not venture out unless of emergency
situations in the Warning areas. Flood waters are impossible to see
or detect at night. There have been those that have been trapped
after driving into water flowing across roads overnight - with
emergency officials having to rescue them.

In addition, the strong wind gusts of 45-60 mph downed trees
throughout central NC. There have been instances of near misses in
which motorists have nearly driven into a fallen tree across a
street or highway.

We will maintain the Wind Advisory for the day as pressure rises
with the main cold front this morning will fill in behind the
departing Hurricane Matthew. Even though winds should range between
15-25 MPH with gusts into the 30s or 40 MPH - slightly below advisory
criteria, more trees will come down due to the wet ground and clay
soils. Be very cautious around or near tree lined streets, around
your home, or workplace until the threat of falling trees ends later
today.

The good news... skies will clear today and will be sunny across
much of the region this afternoon. It will be cooler and humidities
will crash. Highs only in the 60s/70s NW to SE. The winds will
diminish to less than 10 mph later today and tonight. Lows tonight
will be in the 40s.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 205 AM Sunday...

High pressure will build over the region. Sunny to mostly sunny
skies with light and variable winds will aid in recovery and clean
up efforts. Highs generally 65-72. Clear and cool Monday night with
lows in the 40s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 305 AM Sunday...

Dry with a gradual warming trend expected Tue-Thu. A cold front is
expected to move through the region on Thursday; however, this is
expected to be a dry frontal passage with the Gulf and Atlantic not
expected to be in play for moisture with the frontal passage. Lows
in the mid 40s to mid 50s Tuesday should moderate into the mid to
upper 50s Thursday, then cool back into the upper 40s and mid 50s
Friday and Saturday behind the front. Highs should be warmest
Thursday (mid to upper 70s), then cool back into the upper 60s to
lower 70s Friday and Saturday.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 745 AM Sunday...

Observations from KFAY, as well as many other sites in SRN NC, have
been missing since Saturday, likely as a result of commercial power
outages from earlier high winds. Amendments are consequently not
scheduled (AMD NOT SKED) for KFAY until power and observations
return. A Notice to Airmen (NOTAM) has also been requested, and
issued by the FAA.

Skies have cleared, with a return to VFR conditions, throughout
central NC this morning; and these VFR conditions will persist
through the TAF period. After having subsided for a short time early
this morning, strong and gusty NNWLY winds will redevelop with
diurnal heating/mixing between 13-15Z, then remain strong and gusty
through much of the day - strongest at RWI/FAY. Winds will have
subsided by this evening, as Matthew moves away and high pressure
builds closer.

Outlook: After VFR conditions in high pressure through Mon, NELY low
level flow around that high may promote the occurrence of MVFR
ceilings Tue-Wed, mainly at ERN TAF sites each morning.

&&

.HYDROLOGY...
As of 200 PM Saturday...

Widespread life-threatening flash flooding this afternoon will
linger well into tonight...perhaps for much of Sunday as well...as
several additional inches of rain are expected this afternoon into
the evening. Details can be found in the latest flash flood warning
products.

Final rainfall totals will be eye-popping...10+ inches in the
southeast...producing moderate to major flooding at a nearly every
river flood forecast point. The Little River at Manchester will rise
above its all time record, which was set only last week. Widespread
river flooding on the lower reaches of the Neuse and Cape Fear
rivers will continue well into next week. For details, see
www.weather.gov/ahps2 .

&&

.RAH WATCHES/WARNINGS/ADVISORIES...

Wind Advisory until 6 PM EDT Sunday for NCZ011-026>028-041>043-
073>078-083>086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...BADGETT
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...MWS
HYDROLOGY...MLM
Hazardous weather outlook, Oct 9, 4:16 AM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
416 AM EDT SUN OCT 9 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
416 AM EDT SUN OCT 9 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 9, 4:48 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
448 AM EDT SUN OCT 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     FLOOD            6 NE ANGIER             35.58N 78.67W
10/09/2016                   WAKE               NC   COUNTY OFFICIAL

            WATER RESCUE AT HWY 42 AND BARBER BRIDGE RD.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Oct 9, 7:51 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
751 AM EDT SUN OCT 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            3 SSE FAYETTEVILLE      35.03N 78.88W
10/09/2016                   CUMBERLAND         NC   COUNTY OFFICIAL

            THERE HAD BEEN 562 WATER RESCUES THROUGHOUT
            CUMBERLAND CO. AS OF 7 AM SUNDAY.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Oct 9, 8:20 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
820 AM EDT SUN OCT 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 SSW ROLESVILLE        35.87N 78.50W
10/09/2016  M8.15 INCH       WAKE               NC   AMATEUR RADIO

            24 HOUR RAINFALL.

&&

SC
Local storm report, Oct 9, 8:22 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
822 AM EDT SUN OCT 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       CARY                    35.79N 78.80W
10/09/2016  M7.94 INCH       WAKE               NC   AMATEUR RADIO

            24 HOUR RAINFALL.

&&

SC
Local storm report, Oct 9, 8:45 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
845 AM EDT SUN OCT 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 NNE WENDELL           35.83N 78.35W
10/09/2016  M10.60 INCH      WAKE               NC   TRAINED SPOTTER

            STORM TOTAL .

&&

SC
Local storm report, Oct 9, 8:50 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
850 AM EDT SUN OCT 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 SSW PIKEVILLE         35.44N 78.01W
10/09/2016  U11.85 INCH      WAYNE              NC   TRAINED SPOTTER

            STORM TOTAL.

&&

SC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:46 PM EDTFlash Flood WarningRAHFranklin, Granville, Halifax, Orange, Person, Vance and 1 more4 hr
Oct 9, 1:36 AM EDTFlash Flood Warning EmergencyRAHCumberland7 hr
Oct 9, 1:50 AM EDTAreal Flood WarningRAHChatham, Cumberland, Durham, Edgecombe, Franklin, Granville and 18 more12 hr
Oct 9, 3:25 AM EDTRiver Flood WarningRAHHalifax, Northampton5 days
Oct 9, 1:39 PM EDTAreal Flood WarningRAHChatham, Cumberland, Edgecombe, Franklin, Granville, Halifax and 15 more9 hr

Nearby

Flash Flood Warnings in North Carolina, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.